The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
In September, Canadian scientists warned that the latest generation of antidepressants could cause stomach and intestinal bleeding in the elderly.
Carl van Walraven, MD, and researchers at Ottawa Hospital say people in their 80s and those with previous bleeding problems face the highest risk from the drugs, known as serotonin re-uptake inhibitors (SSRIs).
"The risk of upper gastrointestinal bleeding in elderly and depressed patients increases with antidepressants having the greatest extent of
inhibition of serotonin re-uptake," reported van Walraven in the British Medical Journal.
Van Walraven and his team compared data on 314,000 people older than age 65 who had been taking SSRIs between 1992 and 1998 and hospital admissions for stomach bleeding. They found that the more powerful the drug, the greater the chance of bleeding. People with peptic ulcers had the highest risks.
Van Walraven says this research supports a study by Spanish scientists who also linked SSRIs with an increased risk of bleeding.